Texas, 2023Drought in Texas, August 15 to 31, 2023
August 15 to 31, 2023 · NWS FWD · 8 events in 8 counties and zones
Drought conditions continued to worsen across portions of North and Central Texas, with severe to extreme drought conditions expanding in area.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions continued to worsen across portions of North and Central Texas, with severe to extreme drought conditions expanding in area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 14, 10:35 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 14, 10:35 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1135 PM CDT Mon Aug 14 2023
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Tonight through Tuesday night/
Much awaited cool and dry air will continue to filter into North
and Central Texas tonight behind a late summer cold front.
Overnight lows will be 5 to 10 degrees cooler than they have been
the past couple of weeks with middle 60s along the Red River and
mainly lower and middle 70s elsewhere. A breezy north to northeast
wind this evening will gradually decrease through the night once
surface high pressure builds through the Central and Southern
Plains.
Temperatures will warm slowly but steadily on Tuesday with solar
heating being offset by weak cold air advection. Highs should
still briefly reach near seasonal normals in the middle and upper
90s, but it should feel very comfortable thanks to a dry north
wind in the 5 to 10 mph range.
Since most locations did not receive a wetting rainfall earlier
today, fuel moisture remains extremely low across the entire
region. Therefore, fire starts will still be unhindered given a
source for ignition, but fire spread should be manageable since
sustained wind speeds will be relatively light. We will continue
to highlight an elevated fire threat in all zones.
Tuesday night is shaping up to be a beautiful August night with
lows mainly in the 60s and lower 70s. These are temperatures we
have not seen across most of the forecast area since mid June.
79
&&
.LONG TERM... /Issued 207 PM CDT Mon Aug 14 2023/
/Late Tuesday Through Early Next Week/
Tuesday night will be the most pleasant night of the extended
period as overnight cooling peaks in the wake of the early week
cold front. At the surface, building high pressure centered over
the Middle Mississippi River Valley will extend into North and
Central Texas. The associated light northeast to east winds along
with clear skies and drier dewpoints (several degrees below-
average according to local dewpoint climatology) should allow
temperatures to generally drop into the 60s regionwide. This is a
stark contrast from the 80+ degree mornings that have prevailed
recently. Minimum temperatures have been lowered slightly from the
NBM to account for enhanced diurnal cooling.
This reprieve from the excessive heat will begin to wane
Wednesday as the broad surface high continues to shift east-
southeastward and southerly surface winds return. Temperatures
should warm slightly Wednesday with parts of western North and
Central Texas climbing above 100 degrees. Efficient daytime mixing
of the dry airmass in place (PWATs ~1") should still be
sufficient to limit heat index values to within a degree or two of
the actual temperature.
Widespread 100+ degree temperatures return Thursday as the
mid/upper level ridge, centered over the Four Corners region,
builds and expands eastward across the Southern Plains and settles
over the Midwest by late weekend. This is noticeably further
north and east than we have seen most of this season. With the
center of the high, and accompanying mid-level height rises,
displaced to the northeast, temperatures should adjust
accordingly. Highs this weekend are expected to be a degree or two
cooler (generally around 101-106 F) than forecast for Thursday
and Friday.
This pattern may allow a few weak (easterly) shortwaves,
developing over the northern Gulf of Mexico and rounding the base
of the prevailing mid-level ridge, to move across the region early
next week. The associated seabreeze convection is not progged to
make much progress inland until just beyond the current forecast
period. Confidence in the potential for returning rain chances is
low and will be dependent on the track and strength of the
mid/upper level high and easterly waves.
12
&&
.AVIATION... /NEW/
/06Z TAFs/
VFR conditions are expected across all of North and Central Texas
tonight through Tuesday with only scattered high clouds and no
visibility restrictions.
A north to northeast wind will continue through Tuesday in the
6 to 11 knot range along with a few higher gusts near 20 knots.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 75 94 72 97 75 / 5 0 0 0 0
Waco 75 97 69 99 74 / 20 5 0 0 0
Paris 67 88 63 90 65 / 0 0 0 0 0
Denton 69 95 66 98 69 / 5 0 0 0 0
McKinney 69 91 64 93 68 / 5 0 0 0 0
Dallas 76 95 71 98 74 / 5 0 0 0 0
Terrell 71 94 65 96 68 / 5 0 0 0 0
Corsicana 74 96 68 99 72 / 30 5 0 0 0
Temple 76 99 69 100 73 / 10 5 0 0 0
Mineral Wells 69 98 67 102 72 / 5 5 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 14, 10:41 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1141 PM CDT Mon Aug 14 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-160000-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1141 PM CDT Mon Aug 14 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hot and dry conditions will return Thursday with triple digit heat
and high heat index values expected through the weekend. Heat illness
risk will remain high through this period.
Elevated to critical fire weather conditions will also be a concern
each day due to hot, dry, and breezy conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 14, 6:21 PM CST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
721 PM CDT Mon Aug 14 2023
TXZ142-143-150100-
Mills TX-Hamilton TX-
721 PM CDT Mon Aug 14 2023
...A strong thunderstorm will impact portions of southwestern
Hamilton and northeastern Mills Counties through 800 PM CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Goldthwaite, or 18 miles southwest of Hamilton,
moving northwest at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Shive, Center City, Pecan Wells, Indian Gap, Pottsville, and Caradan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3157 9814 3142 9844 3162 9859 3177 9829
TIME...MOT...LOC 0020Z 127DEG 6KT 3159 9840
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
30Drought, Palo Pinto
- When
- August 15, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Palo Pinto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
Severe drought conditions impacted the county through the end of the month.
Drought, Limestone
- When
- August 15, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Limestone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.546, -96.580 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Robertson
- When
- August 15, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Robertson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.027, -96.513 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Leon
- When
- August 15, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Leon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.297, -95.996 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Anderson
- When
- August 15, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Anderson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.813, -95.653 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Johnson
- When
- August 15, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Johnson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.379, -97.366 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Hill
- When
- August 15, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Hill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.991, -97.132 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Dallas
- When
- August 15, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Severe drought conditions impacted the county through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 15 to 17, 202321 deaths · 24 events
- Wildfire in California, August 15 to 31, 202323 injured · $2.3 million · 1 event
- Rip Current in Illinois, August 15, 20231 death · 1 event
- Flash Flood and Hail in North Carolina, August 15, 2023$391,000 · 1.75 in hail · 54 events
- Hail and Damaging Winds in Georgia, August 15, 2023$65,000 · 1.75 in hail · 37 events
- Damaging Winds in South Carolina, August 15, 20232 injured · $1,000 · 76 kt wind · 25 events
- Damaging Winds in Georgia, August 15, 20231 injured · $31,000 · 8 events
- Excessive Heat in Louisiana, August 15, 202327 events
- Hail and Damaging Winds in Maryland, August 15, 2023$23,000 · 1 in hail · 8 events
- Excessive Heat in North Carolina, August 15, 202317 events
- Damaging Winds in Virginia, August 15, 2023$15,000 · 50 kt wind · 8 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, August 15, 202313 events